Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS North Platte, NE

April 15, 2017Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2017, 1:05 AM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 1:05 AM CDT (06:05 UTC)
Expired
Apr 15, 2017, 1:45 AM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:10 AM CDTHAIL 1.758 Wsw Arnold, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KLBF 150605
SVRLBF
NEC041-111-113-150645-
/O.NEW.KLBF.SV.W.0014.170415T0605Z-170415T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
105 AM CDT SAT APR 15 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...
  Southeastern Logan County in west central Nebraska...
  West central Custer County in central Nebraska...

* Until 145 AM CDT

* At 105 AM CDT, a severe thunderstorm was located 12 miles south of 
  Gandy, or 14 miles southeast of Stapleton, moving east northeast 
  at 40 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Arnold, Callaway, Finchville, Pleasant Hill and Milldale. 

This includes Highway 92 between mile markers 237 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4118 10043 4138 10053 4159 10001 4127 9982
TIME...MOT...LOC 0605Z 247DEG 33KT 4130 10038 

HAIL...1.25IN
WIND...<50MPH
 
$$

Buttler
3 follow-up statements
775 
WWUS53 KLBF 150625
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
125 AM CDT SAT APR 15 2017

NEC041-111-113-150645-
/O.CON.KLBF.SV.W.0014.000000T0000Z-170415T0645Z/
Lincoln NE-Logan NE-Custer NE-
125 AM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN LINCOLN...SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER
COUNTIES...

At 124 AM CDT, a severe thunderstorm was located near Arnold, or 17
miles southeast of Stapleton, moving east at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arnold, Callaway, Finchville, Pleasant Hill and Milldale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 10030 4141 10039 4159 10001 4127 9982
TIME...MOT...LOC 0624Z 249DEG 23KT 4135 10022 

HAIL...1.25IN
WIND...<50MPH
 
$$

Buttler
054 
WWUS53 KLBF 150632
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
132 AM CDT SAT APR 15 2017

NEC111-113-150642-
/O.CAN.KLBF.SV.W.0014.000000T0000Z-170415T0645Z/
Lincoln NE-Logan NE-
132 AM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
SOUTHEASTERN LOGAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4144 10026 4145 10025 4159 10001 4127 9982
      4122 10021
TIME...MOT...LOC 0632Z 249DEG 23KT 4136 10016 

$$

NEC041-150645-
/O.CON.KLBF.SV.W.0014.000000T0000Z-170415T0645Z/
Custer NE-
132 AM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WEST CENTRAL CUSTER COUNTY...

At 132 AM CDT, a severe thunderstorm was located near Arnold, or 19
miles southeast of Stapleton, moving east at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arnold, Callaway, Finchville, Pleasant Hill and Milldale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 10026 4145 10025 4159 10001 4127 9982
      4122 10021
TIME...MOT...LOC 0632Z 249DEG 23KT 4136 10016 

HAIL...1.25IN
WIND...<50MPH
 
$$

Buttler
026 
WWUS53 KLBF 150639
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
139 AM CDT SAT APR 15 2017

NEC041-150649-
/O.EXP.KLBF.SV.W.0014.000000T0000Z-170415T0645Z/
Custer NE-
139 AM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUSTER COUNTY
WILL EXPIRE AT 145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4144 10026 4145 10025 4159 10001 4127 9982
      4122 10021
TIME...MOT...LOC 0639Z 247DEG 33KT 4138 10009 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 11:26 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 14, 11:26 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1126 PM CDT Fri Apr 14 2017

.SHORT TERM...(This evening through Saturday)
Issued at 338 PM CDT Fri Apr 14 2017

Thunderstorms are expected to become scattered near and north of
Interstate 80 tonight.

Discrete storms will be possible early this evening east of a
line from Hayes Center through North Platte and Callaway, with a
few storms capable of large hail and damaging wind gusts. A
dryline bulge is forecast to push into southern Hayes and Frontier
County by early evening with a warm front just to the north. The
latest runs of the HRRR and RAP models are in similar agreement
with this location. Other isolated storms may develop along a
surface trough across the western Sandhills early evening. As the
boundary layer cools, the surface based storms will diminish or
move east of the forecast area. Elevated storms will then develop
northward as the evening progresses. Storms should become more
numerous as a low level jet develops across our southeastern and
eastern zones, and a cold front across the northwest pushes
southeast overnight. With storm motion only 10 kts to the east and
northeast, locally heavy rainfall may occur. The higher chances
for showers and storms overnight will be east of a line from
Broken Bow, Thedford and Ainsworth. The elevated storms will
still be capable of nickel size hail and gusty winds along with
locally heavy rainfall.

Lingering showers possible Saturday morning in the northeast,
otherwise the remainder of the weekend looks dry. Highs Saturday
will be cooler behind the Pacific cold front from the mid 60s
northwest to around 70 southeast.

Elevated fire weather condition to develop Saturday afternoon across
the southeast panhandle into southwest Nebraska with relative
humidity falling to 15-20 percent and northwest winds gusting to
around 20 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 338 PM CDT Fri Apr 14 2017

Slightly warmer Sunday near 70 with light southerly winds
increasing to 5 to 15 mph in the afternoon.

Sunday night, the upper flow remains zonal with a weak cold front
across the area. An increase mid mid level moisture and a weak
disturbance will bring a chance for showers, followed by a
stronger and deeper upper trough approaching and moving across
Monday afternoon and Monday night. A surge of Gulf moisture into
the region with weak instability and mid level lapse rates near
7.5 c/km, thunderstorms are possible. Models agree on an organized
thunderstorms complex tracking across the Dakotas into north
central and central Nebraska overnight. Another upper trough cross
the area Tuesday night into Wednesday providing another chance
for showers and a few thunderstorms. Off and on shower chances
Wednesday night through Friday, as a trough and closed low tracks
into the Four Corners Region. Medium range models consensus is
for much of the showers and thunderstorms to be focused from
Kansas southward on Friday, with some chance that model could
trend northward and bring higher chances to Western Nebraska.

Highs remain above normal Monday and Tuesday in the upper 60s to
lower 70s. Forecast highs in the 60s Wednesday and Thursday, then
mid to upper 50s Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1125 PM CDT Fri Apr 14 2017

For the KLBF terminal: Expect mid level clouds overnight with
ceilings ranging from 8000 to 10000 FT AGL. Skies will clear on
Saturday. For the KVTN terminal: There will be a threat for
thunderstorms through 9z Saturday. Ceilings overnight will range
from 7000 to 10000 FT AGL. Skies scatter out Saturday morning with
cigs ranging from 9000 to 20000 FT AGL. Skies will clear out on
Saturday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Apr 14, 11:43 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1143 PM CDT Fri Apr 14 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-160445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1143 PM CDT Fri Apr 14 2017 /1043 PM MDT Fri Apr 14 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...REST OF TONIGHT.

Thunderstorms will be possible along and north of Interstate 80
overnight. Though the severe threat is low, heavy rain will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Elevated fire weather conditions are expected Saturday afternoon
west of Ellsworth to Hayes Center as northwest winds up to 20 mph
will combine with afternoon humidity between 15 to 20 percent.

Thunderstorms are possible Monday afternoon and Monday night. The
threat for severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southwest
and central Nebraska this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 14, 10:26 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1026 PM CDT FRI APR 14 2017

NEZ038-150415-
Custer NE-
1026 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 1115
PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Berwyn to near Arcadia. Movement was
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sargent, Comstock, Berwyn, Weissert, Westerville, Big Oak Canyon,
Arcadia Diversion Dam State Wildlife Management Area, Divide Hill and
Wescott.

This includes the following highways...
 Highway 183 between mile markers 92 and 121.
 Highway 2 between mile markers 281 and 292.

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4132 9966 4174 9939 4174 9921 4140 9921
      4139 9920 4130 9921
TIME...MOT...LOC 0326Z 208DEG 39KT 4141 9953 4141 9922

Snively
Local storm report, Apr 14, 10:48 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             17 NE BROKEN BOW        41.58N 99.41W
04/14/2017  M1.25 INCH       CUSTER             NE   FIRE DEPT/RESCUE

&&

SJACOBS
Local storm report, Apr 14, 11:16 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             7 W BURWELL             41.78N 99.27W
04/14/2017  E1.00 INCH       LOUP               NE   FIRE DEPT/RESCUE

0933 PM     HAIL             2 E SARGENT             41.64N 99.33W
04/14/2017  M1.25 INCH       CUSTER             NE   PUBLIC

0944 PM     HAIL             18 SSE BROKEN BOW       41.16N 99.51W
04/14/2017  M1.25 INCH       CUSTER             NE   PUBLIC

1046 PM     HAIL             17 NE BROKEN BOW        41.58N 99.41W
04/14/2017  M1.25 INCH       CUSTER             NE   FIRE DEPT/RESCUE

&&

SNIVELY
Special weather statement, Apr 14, 11:22 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
1122 PM CDT FRI APR 14 2017

NEZ038-150515-
Custer NE-
1122 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
1215 AM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sargent, or 14 miles south of Taylor, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sargent, Comstock, Round Valley, Divide Hill, Wescott and Big Oak
Canyon.

This includes Highway 183 between mile markers 103 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4147 9939 4156 9961 4174 9942 4174 9921
      4156 9921
TIME...MOT...LOC 0422Z 232DEG 19KT 4156 9943

Snively
Special weather statement, Apr 15, 12:17 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1217 AM CDT SAT APR 15 2017

NEZ027>029-038-150600-
Wheeler NE-Loup NE-Custer NE-Garfield NE-
1217 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...GARFIELD...
NORTHEASTERN CUSTER...SOUTHEASTERN BLAINE AND SOUTHWESTERN WHEELER
COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to 6 miles east of Taylor to near
Merna. Movement was north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Ericson, Victoria Springs State
Recreation Area, Calamus Reservoir State Recreation Area, Lillian,
Walworth, Virginia Smith Dam, Hannamon Bayou Campground, Kent
Diversion Dam State Wildlife Management Area, Homestead Knolls
Campground, Nunda Shoal Campground, Deverre, Divide Hill, Gates,
Valley View Flat Campground and Gables.

This includes the following highways...
 Highway 183 between mile markers 115 and 132.
 Highway 2 between mile markers 261 and 268.
 Highway 92 between mile markers 269 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9921 4168 9922 4167 9927 4145 9986
      4169 9983 4174 9972 4174 9969 4176 9968
      4196 9925 4198 9867 4174 9865
TIME...MOT...LOC 0517Z 182DEG 8KT 4177 9879 4174 9927 4151 9981

Buttler
Special weather statement, Apr 15, 12:39 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
1239 AM CDT SAT APR 15 2017

NEZ037-059-150645-
Lincoln NE-Logan NE-
1239 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 145 AM CDT...

At 1239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stapleton to near North Platte Airport to
near Lake Maloney State Recreation Area. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
North Platte, Stapleton, Maxwell, Gandy, Lake Maloney State
Recreation Area, North Platte Airport, Logan and Keith.

This includes the following highways...
 Highway 92 between mile markers 226 and 245.
 Interstate 80 in Nebraska between mile markers 176 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 10025 4119 10028 4100 10062 4101 10097
      4116 10071 4148 10056
TIME...MOT...LOC 0539Z 264DEG 10KT 4144 10051 4117 10063 4107 10081

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:44 PM CDTSpecial Weather StatementLBFCuster46 min
Apr 14, 8:08 PM CDTSevere Thunderstorm WarningLBFCuster37 min
Apr 14, 8:22 PM CDTSpecial Weather StatementLBFGarfield38 min
Apr 14, 8:48 PM CDTSpecial Weather StatementLBFCuster42 min
Apr 14, 8:50 PM CDTSpecial Weather StatementLBFLoup40 min
Apr 14, 9:01 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup59 min
Apr 14, 9:17 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Apr 14, 9:28 PM CDTSpecial Weather StatementLBFCuster47 min
Apr 14, 9:39 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Apr 14, 10:00 PM CDTSpecial Weather StatementLBFValley30 min
Apr 14, 10:04 PM CDTSpecial Weather StatementLBFGarden41 min
Apr 14, 10:12 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Apr 14, 10:13 PM CDTSpecial Weather StatementLBFCuster47 min
Apr 14, 10:26 PM CDTSpecial Weather StatementLBFCuster49 min
Apr 14, 10:43 PM CDTSevere Thunderstorm WarningLBFCuster32 min
Apr 14, 11:22 PM CDTSpecial Weather StatementLBFLoup53 min
Apr 15, 12:17 AM CDTSpecial Weather StatementLBFGarfield43 min
Apr 15, 12:39 AM CDTSpecial Weather StatementLBFLincoln66 min
Apr 15, 1:22 AM CDTAreal Flood AdvisoryLBFCuster, Loup5 hr
Apr 15, 1:44 AM CDTSpecial Weather StatementLBFCuster46 min
Apr 15, 1:54 AM CDTSpecial Weather StatementLBFHolt66 min
Apr 15, 2:19 AM CDTSevere Thunderstorm WarningLBFHolt, Rock23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.